I just received this anonymous comment on the post "Why Do People Stop Taking Medication?" If anyone has any advice for this reader please leave your comments in the comments section below.
I don't know where to turn and I cry everyday trying to find help for my brother. You see he was in prison for 18 yrs and when he came out he was on Risperidone. Everything was fine until he stopped taking it. I asked why and his reasons were the weight gain (about 80pds) loss of sexual function and he said his thoughts were not his own. He was not long before seeing a jail cell after stopping his meds. They kept in jail just long enough that his disability was cut off and now he is about to loose his apt. He thinks he is God. He has not had a meal in so long now and I am over a grand in debt trying to cloth and look after him, financially I can do it anymore and don't know what to do. He is now anorexic, if I were to guess I would say he weighs about 120 and he is six feet tall. This weight loss took just 3mths. When he was arrested it was because he was yelling in his apt and so I gather people called because they were afraid. They jailed him for over 2 mths trying to get a bed in the mental ward for an assessment. Well apparently the time ran out for the legal limit of holding him and that was three days after they got him in the hospital and the just released him. Everyone in the family has turned their back on him because they are afraid of him.
I don't want to see him end up on the street but what can I do to prevent it. I can't make him take the meds not can I write the letter to disability to get him reinstated. The local mental health association is of no help as I have called the worker that we saw when he first got out. So I am asking here on this forum if anyone has any suggestions.
Anonymous, is your brother agreeable to seeing a doctor? I'm not sure which country you are in, but I'm pretty sure that in the UK a person can be detained on a psychiatric ward under a section of the mental health act for the treatment of anorexia, as he is obviously a danger to himself (not eating = death). If he will see a doctor then maybe he could have his medication changed to something that doesn't affect his sexual function - Abilify seems to be one that doesn't have this effect. Unfortunately I think many, if not all, antipsychotics increase weight gain. Of course, although these side effects were the original reason for him stopping his medication, there is now the added problem that he probably doesn't believe he even needs them anymore, since he believes he is God.
Just out of curiosity, has he said why he won't eat? Or is it simply that he doesn't take care of himself? Either way, this is a burden too heavy for you to carry alone. Is there an advocacy service where you live? Any doctors surgery should be able to give you the details of one. They should be able to advise you on how best to get help for your brother, and may even make calls etc. for you. I hope this helps.